Georgia, 2003

Flash Flood in Georgia, September 3 to 4, 2003

September 3 to 4, 2003 · NWS FFC · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 3, 9:07 PM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Sep 3, 9:07 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1007 PM EDT WED SEP 3 2003

SURFACE COLD FRONT WAS MAKING VERY SLOW PROGRESS WEDNESDAY
EVENING...BUT UPPER SHORT WAVE WILL AFFECT NORTH GEORGIA.
EXPECT BAND OF SHOWERS/THUNDERSTORMS ACROSS EXTREME NORTH GEORGIA
TO SLOWLY SAG SOUTH OVERNIGHT...POSSIBLY REACHING THE ATLANTA AND
ATHENS AREAS. ELSEWHERE ISOLATED SHOWERS AND THUNDERSTORMS MAY
LINGER FOR A FEW MORE HOURS. CHANGES TO FORECASTS WERE
MINOR...MAINLY JUST A CATCHUP TO REFLECT MOST RECENT TRENDS. POPS IN
THE NORTH WERE RAISED SLIGHTLY...AND MENTIONED THE POSSIBILITY OF
LOCALLY HEAVY RAINFALL DUE TO SLOW PROGRESS OF SYSTEM.

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

AVIATION FORECAST DISCUSSION...
A FEW SHRA/TSRA STILL AROUND...BUT THE FEW STORMS OUT THERE HAVE
FIRED DUE TO DAYTIME HEATING AND LOW LEVEL MOISTURE CONVERGENCE.
HOWEVER...THERE IS LARGE SCALE SUBSIDENCE ONGOING...SO EXPECT THIS
ACTIVITY TO DIMINISH BY 00Z. WITH OUTFLOW MOVING THRU
ATL/FTY..EXPECT LITTLE FURTHER DEVELOPMENT THERE. STILL A FEW
SHRA/TSRA IN THE AHN/CSG/MCN AREA THRU 00Z. AFTER 00Z...EXPECT
MAINLY DRY CONDITIONS PER CURRENT TAFS...WITH A GROWING CHANCE FOR
SHRA WITH AN OUTSIDE CHANCE OF AN TSRA ESPECIALLY IN THE ATL/FTY
AREA TOWARD 10-12Z. THIS IS WHEN HIGHER PE VALUES APPROACH PER
ETA/GFS/NGM. HOWEVER...EXPECT ACTIVITY TO WEAKEN TO MAINLY SHRA.
CEILINGS AND VSBY SHOULD LOWER INTO MVFR AND POSSIBLY IFR CATEGORY
TOWARD 10-12Z ALL SITES.

WINDS...SHOULD DIMINISH TO 5KTS OR BELOW OVERNIGHT. EXPECT 130 TO
170 DIRECTION TO GRADUAL VEER TO 200 OVERNIGHT THEN TO 270 TO 300
AFTER 12Z THU AS FRONT PUSHES ACROSS CWA.

NOEL/15
Hazardous weather outlook, Sep 3, 8:50 PM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
950 PM EDT WED SEP 03 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040400-
950 PM EDT WED SEP 03 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...SCATTERED THUNDERSTORMS EXPECTED TONIGHT...

.SYNOPSIS...
A COLD FRONT WILL MOVE TOWARD NORTH GEORGIA OVERNIGHT...WITH AN AREA
OF SHOWERS AND THUNDERSTORMS AHEAD OF IT.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE FREQUENT
LIGHTNING AND HEAVY RAINFALL. SOME LOCATION COULD RECEIVE 2 TO 3
INCHES OF RAINFALL...BUT DUE TO RECENT DRY WEATHER...THE THREAT FOR
FLOODING IS RATHER MARGINAL...THOUGH SOME MINOR URBAN AND SMALL
STREAM FLOODING IN NORTH GEORGIA CAN NOT BE RULED OUT.

.DISCUSSION...
AN AREA OF THUNDERSTORMS WILL OCCUR IN MIDDLE GEORGIA ALONG AN AXIS
OF HIGH SURFACE DEWPOINTS IN THE MIDDLE TO UPPER 70S...ALONG WITH
WEAK INSTABILITY...WITH CAPES IN THE 500 TO 1000 RANGE.
HOWEVER...WITH LOSS OF DAYTIME HEATING...THIS ACTIVITY WILL
DECREASE TO MAINLY SHOWERS OVERNIGHT.

FURTHER NORTH...INSTABILITY...WITH CAPES OF 500 TO 1000...AND LIFTED
INDICES OF -1 TO -2...WILL BE ENOUGH TO KEEP SCATTERED
THUNDERSTORMS GOING OVERNIGHT...MAINLY NORTH OF INTERSTATE 20. THIS
INSTABILITY WILL COMBINE WITH UP TO 2 INCHES OF WATER IN THE
ATMOSPHERE AND SURFACE DEWPOINTS IN THE LOWER 70S. IN ADDITION...AN
APPROACHING WEAK COLD FRONT AND UPPER LEVEL SYSTEM WILL HELP TO KEEP
ACTIVITY GOING OVERNIGHT. THIS WILL LEAD TO LOCALLY HEAVY RAIN OVER
NORTH GEORGIA.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE
IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH SATURDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

NOEL

In the hours before

Special weather statement, Sep 3, 4:52 PM EST, 5 hours 43 minutes before
GAZ002-003-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
552 PM EDT WED SEP 3 2003

...SIGNIFICANT WEATHER ALERT FOR 40 MPH THUNDERSTORM WINDS IN WALKER
AND CATOOSA COUNTIES UNTIL 615 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAIRVIEW...MOVING NORTHEAST AT 20 MPH.

WINDS GUSTS TO 40 MPH AND FREQUENT LIGHTNING CAN BE EXPECTED WITH
THESE STORMS AS THEY MOVE ACROSS LAKEVIEW...EAST RIDGE AND INDIAN
SPRINGS THROUGH 615 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Sep 3, 9:32 PM EST, 1 hour 3 minutes before
GAZ007-013-040330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1032 PM EDT WED SEP 3 2003

...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING AND VERY HEAVY RAINFALL IN GILMER AND PICKENS COUNTIES
UNTIL 1130 PM.

THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER GILMER AND NORTHERN PICKENS COUNTIES. THE PRIMARY
THREATS FROM THESE THUNDERSTORMS WILL BE FREQUENT CLOUD-TO-GROUND
LIGHTNING...AND VERY HEAVY RAINFALL. LIGHTNING STRIKES CAN CAUSE
FIRES. RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM
ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR POSSIBLE WARNINGS.

IN ADDITION...EXPECT RAINFALL AMOUNTS OF 1 TO 3 INCHES FROM THESE
STORMS...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS.

THIS ACTIVITY SHOULD DECREASE ACROSS THE AREA BY AROUND 1130 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...VERY HEAVY RAINFALL OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING
IS EXPECTED.

NOEL

The radar

The Atlanta radar (KFFC), 148 km away, was scanning. The volume nearest the first event began at 03:36 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Gilmer

When
September 3, 10:35 PM EST to September 4, 12:15 AM EST
Where
Gilmer County, Ellijay
Reported by
EMERGENCY MANAGER
Coordinates
34.691, -84.456 (the zone’s center; the record gives no point)

The Gilmer county 911 center reported that heavy thunderstorm rains resulted in flooding of one road in the city with water flowing across the road. A business parking lot was also flooded out.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, September 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337127.